Hail, Allegheny
- When
- July 17, 6:50 PM EST
- Where
- Allegheny County, 6 mi N of Pittsburgh
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.517, -79.980
The public reported penny size hail in Ross TWP north of Pittsburgh.
Isolated severe thunderstorms developed near a weak boundary across western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Isolated severe thunderstorms developed near a weak boundary across western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 220 PM EDT TUE JUL 17 2007 .SYNOPSIS... A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE UPPER OHIO VALLEY, MAINTAINING THE CHANCES FOR THUNDERSTORMS INTO EARLY FRIDAY. DRY WEATHER UNDER COOL HIGH PRESSURE IS EXPECTED FOR THE WEEKEND. && .NEAR TERM /THROUGH WEDNESDAY/... LOW PRES/REMNANT MCS CONTD TO ADVN ON THE WRN PERIMETER OF THE CNTY WRNG AREA THIS AFTN WHILE WARM FRONT AND SURGING MSTR MOVED ON THE SRN ZONES. 1ST PD POPS OUTSIDE OF LATE AFTN PCPN ADVCTN NR ZZV WERE STRUCTURED WITH BEST NMBRS (LIKELY) CONFINED TO THE NRN HALF OF THE CNTY WRNG AREA WHERE WARM FRONT IS EXPECTED TO CROSS TO THIS EVE IN ADVN OF THE LOW. OVRNGT TAPER TO CHC/SCT NMBRS WAS COMPLETED AS DIURNAL SPPRT IS LOST AND SHRTWV SHIFTS EWD. NXT IN SERIES OF IMPULSES INTO THE BASE OF THE ERN CONUS TROF IS LOOSELY TIMED FOR MIDDAY WED...HENCE POPS WERE ESCALATED TO LIKELY NMBRS ACRS ALL ZONES FOR THIS FEATURE COMBINED WITH BEST HEATING AND FOCUS PRVD BY MESOSCALE/OUTFLOW BNDRIES ALNG WITH CELLS MOVG OFF SYNOPTIC FRONT MENTIONED ABOVE. SVR THREAT RMNS SLIGHT FOR WED GIVEN TIMING UNCERTAINITIES OF SHRTWV AND MAX INSTABILITY, HOWEVER SHEAR VALUES ASSOCIATED WITH BNDRY LYR SW FLOW AND ZONAL TO NW ALOFT WL BE SUFFICIENT FOR A CONTD SVR POTENTIAL WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... PTN REPEATS FOR THE SHRT TERM PDS WITH WED DISTURBANCE SHIFTING EWD AT NGT. THIS TIMING COMBINED WITH LOSS OF INSOLATION ALLOWS FOR ANOTHER TAPER FM LIKELY NMBRS TO CHC/SCT OVRNGT. GFS/NAM MDLS ARE CONSISTENT IN DIGGING A MORE SIGNIFICANT SHRTWV ACRS THE GREAT LAKES ON THU WITH THUNDERSTORM CHCS AGAIN INCRSG AFTR DAYBREAK. HAVE THUS INCRSD THU POPS TO LIKELY NMBRS AND MAINTAINED SVR WORDING IN THE HWO PRODUCT...ALTHOUGH INSTABILITY MAY BE MARGINAL DUE TO WIDESPREAD CLDINESS, MID LVL WNDS PROJECTIONS ARE MORE SIGNIFCANT WITH ENVISIONED THREAT BEING MORE MCS-LIKE. ASSOCIATED SFC CDFNT IS CURRENTLY TIMED FOR FRI. HAVE ALLOWED FOR MORE RAPID DRYING WITH ONLY SLIGHT POPS LINGERING OVR THE RIDGE ZONES BY FRI EVE AND WITH DECREASING CLDINESS EARLY ON SAT. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... PRECIPITATION CHANCES WILL BE ENDING FOR THE WEEKEND AS HIGH PRESSURE BUILDS UNDER OVRALL ERN CONUS TROF. PTN WL FEATURE BLO NORMAL TEMPS (APPRX 5 DEG) FOR THE WEEKEND FOLLOWED BY RECOVERY TO NR NORMAL READINGS TO START THE NEW WEEK. BUILDING RIDGE IN ADVN OF WRN CONUS TROFFING WL SPPRT INCRSG WARMTH THEREAFTER. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WARM FRONT WITH DEWPOINTS IN MID 60S STRETCHES FROM NEAR TOLEDO OH TO PARKERSBURG WV. WARM FRONT FORECAST TO CONTINUE NORTHEAST OVERNIGHT ACROSS CWA. DISSIPATING MCS MOVING SOUTHEAST ACROSS INDIANA AT 17Z WILL CONTINUE TO PUSH MID LEVEL CLOUDS ACROSS CWA THIS EVENING. TSTMS CURRENTLY MOVING SOUTH OF CWA IN HIGHER DEWPOINTS. WITH HEATING SCT TSTMS POSSIBLE IN EAST CENTRAL OHIO BY 21Z AND WESTERN PA BY 00Z. GENERALLY VFR CONDITIONS OUTSIDE OF THUNDERSTORMS THROUGH 06Z. COMBINATION OF INCREASING DEWPOINTS AND LOW LEVEL MOISTURE LEFT OVER FROM SHOWERS/THUNDERSTORMS EARLY TONIGHT WILL PRODUCE MFR VSBYS AFTER 06Z. VSBYS OF 3 -5 MILES EXPECTED THROUGH 16Z TOMORROW. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR WEDNESDAY, THURSDAY, AND EARLY FRIDAY AS FRONTAL ZONE REMAINS ACROSS THE FORECAST AREA. HIGH PRESSURE BUILDING IN BEHIND THE FRONT SATURDAY WILL BRING DRY WEATHER AND VFR CONDITIONS THROUGH SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/05
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1235 PM EDT TUE JUL 17 2007 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181645- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1235 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE LIKELY ARE WEDNESDAY AND THURSDAY AS A SERIES OF UPPER DISTURBANCES CROSS THE REGION. THERE IS A SLIGHT RISK OF THAT SOME THUNDERSTORM CELLS COULD REACH SEVERE LEVELS ON BOTH DAYS. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY AND THURSDAY. 15
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 432 PM EDT TUE JUL 17 2007 OHZ057-172115- MUSKINGUM OH- 432 PM EDT TUE JUL 17 2007 ...THUNDERSTORMS TO MOVE THROUGH MUSKINGUM COUNTY... AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES SOUTH OF EAST FULTONHAM... MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BLUE ROCK STATE PARK...CANNELVILLE...CHANDLERSVILLE...PHILO... DUNCAN FALLS...EAST FULTONHAM AND HIGH HILL. FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 508 PM EDT TUE JUL 17 2007 OHZ058-172200- GUERNSEY OH- 508 PM EDT TUE JUL 17 2007 ...THUNDERSTORMS TO MOVE THROUGH GUERNSEY COUNTY... AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF CAMBRIDGE MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BYESVILLE...CAMBRIDGE...OLD WASHINGTON AND SALT FORK STATE PARK. FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH ARE POSSIBLE. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 740 PM EDT TUE JUL 17 2007 PAZ021-180015- ALLEGHENY PA- 740 PM EDT TUE JUL 17 2007 ...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY... AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GIBSONIA TO PITTSBURGHS NORTH SIDE...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...FOX CHAPEL...NATRONA HEIGHTS...PENN HILLS...PLUM...RUSSELLTON AND SPRINGDALE. SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE. ALSO, UP TO ONE INCH OF RAIN MAY FALL IN SHORT PERIOD OF TIME. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The Pittsburgh radar (KPBZ), 20 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
The public reported penny size hail in Ross TWP north of Pittsburgh.
Emergency management reported trees down in Aspinwall.
Emergency management reported trees down in New Kensington.
A trained spotter reported trees down east of Penn Hills.
The public reported quarter size hail in Verona.
Emergency management reported trees down in Ford City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48195, 48196, 48197, 48198, 48199, 48200.